Winter Storm, Mt Shasta/Western Plumas County
- When
- December 15, 5:00 AM PST to 1:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
A winter storm brought up to a foot of snow to the higher elevations.
A quick moving winter storm brought another round of snow to the far northern Sierra Nevada Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A quick moving winter storm brought another round of snow to the far northern Sierra Nevada Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 15, 4:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 430 AM PST TUE DEC 15 2009 .DISCUSSION... SATELLITE IMAGERY SHOWS MOISTURE PLUME ASSOCIATED WITH THE APPROACHING SYSTEM BECOMING MORE NORTH TO SOUTH ORIENTED WITH TIME WHICH IS SLOWING ITS ARRIVAL INTO THE INTERIOR OF NORCAL. AMSU IMAGERY INDICATES A HEALTHY PW PLUME WITH THE SYSTEM WITH PW/S OF AROUND 1.25 TO 1.40 INCHES WITH THE FRONT OFFSHORE. STILL APPEARS THAT HEAVIEST QPF WILL OCCUR LATER TODAY AND TONIGHT ACROSS THE FAR NORTHERN PORTION OF THE FORECAST AREA WHERE GOOD SOUTHERLY OROGRAPHIC FLOW AND WARM ADVECTION WILL PROVIDE PLENTY OF LIFT FOR PERIODS OF MODERATE TO HEAVY PRECIPITATION IN THE MOUNTAINS NORTH OF REDDING. SNOW LEVELS THERE WILL BE TRICKY AS NAM FORECAST SOUNDINGS INDICATE A NEARLY ISOTHERMAL TEMPERATURE PROFILE ALONG 0C BELOW 700 MB TODAY AND TONIGHT...SO DESPITE SIGNIFICANT WARMING FORECAST ALOFT LATER TODAY...SNOW LEVELS MAY REMAIN MODERATELY LOW THROUGH TONIGHT ACROSS THE NORTHERN MOUNTAINS BEFORE THE WARMER AIR EVENTUALLY WINS OUT ON WEDNESDAY. HAVE CONTINUED WINTER WEATHER WARNINGS AND ADVISORIES FOR THESE AREAS. OFFSHORE FRONTAL SYSTEM FORECAST TO SLOWLY WORK ITS WAY INLAND TONIGHT AND WEDNESDAY WEAKENING AS IT DOES. MODEL CROSS-SECTIONS QUITE IMPRESSIVE WITH AMOUNT AND DEPTH OF MOISTURE...BUT STRONG FORCING REMAINS WELL TO THE NORTH OF THE REGION WITH THE UPPER JET OVER THE PACNW. CORRESPONDINGLY...QPF AMOUNTS NEXT 24 TO 36 HOURS ARE EXPECTED TO BE GENERALLY ON THE LIGHT SIDE (ESPECIALLY WHEN COMPARED WITH THE RECENT SERIES OF STORMS) FOR MOST OF THE FORECAST AREA WITH THE EXCEPTION BEING THE NORTHERN MOUNTAINS WHERE THEY WILL LIKELY SEE 2 TO 3 INCHES RAIN. ELSEWHERE...HIGHER TERRAIN MAY SEE UPWARDS OF AN INCH WHILE MOST OF THE VALLEY WILL BE UNDER HALF AN INCH EXCEPT FOR THE FAR NORTH END. UPPER RIDGE FORECAST TO AMPLIFY THURSDAY AND FRIDAY FOR A RETURN TO MAINLY DRY WEATHER ACROSS THE REGION FOR LATER THIS WEEK. && .EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)... MODELS ARE INDICATING A RIDGE AMPLIFYING OVER THE INTERIOR WITH SEVERAL SHORTWAVES PASSING TO THE NORTH THAT MAY CLIP THE FAR NORTHERN SECTIONS OF THE STATE. FOG MAY DEVELOP IN THE CENTRAL VALLEY AS A RESULT OF THE AMPLIFIED RIDGE IN PLACE SO THAT COULD BE OUR BIGGEST CONCERN DURING MOST OF THIS PERIOD. MONDAY AND TUESDAY A TROUGH BEGINS TO DEEPEN ALTHOUGH THE MODELS ARE OUT OF PHASE WITH EACH OTHER ON THE TIMING AND DEEPNESS OF THE LOW...BUT AT LEAST FOR NOW THAT WOULD APPEAR TO BE THE BEST CHANCE OF RAIN OVER MOST OF THE INTERIOR. && .AVIATION... PRECIPITATION SHOULD FOR THE MOST PART REMAIN NORTH OF I-80 CORRIDOR TODAY WITH A FEW -SHRA/SPRINKLES MOVING THROUGH THE SACRAMENTO METRO AREA THIS MORNING THROUGH EARLY AFTERNOON. AREAS OF IFR CIGS OVR THE FAR NORTH DUE TO RAIN THIS MORNING SHOULD REMAIN PERSISTENT UNTIL THIS EVENING...WHILE FURTHER SOUTH CONDITIONS ARE EXPECTED TO REMAIN MOSTLY VFR OVER THE CENTRAL VALLEY AREAS OF MVFR VSBYS DEVELOPING THIS MORNING. OVR MTNS FOR THE NORTH AREAS OF IFR CIGS AND VSBYS WILL BE PERSISTENT WHILE FURTHER SOUTH IN THE SIERRA NEVADA CONDITIONS WILL DEGRADE THIS AFTERNOON INTO THE IFR CATEGORY. && .STO WATCHES/WARNINGS/ADVISORIES... ...WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY FOR WESTERN PLUMAS COUNTY AND THE LASSEN PARK AREA. ...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY FOR THE MOUNTAINS OF NORTHERN AND EASTERN SHASTA COUNTY AND THE BURNEY BASIN. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST MON DEC 14 2009 CAZ013>019-063-064-066>069-151500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY ANOTHER POTENT WET STORM WILL START AFFECTING OUR CWA TONIGHT. SHOWERS EXPECTED TO DEVELOP ACROSS THE NORTHERN MOUNTAINS AND FOOTHILLS SURROUNDING THE NORTHERN SACRAMENTO VALLEY. SHOWERS WILL EXPAND SOUTHWARD OVERNIGHT TOWARDS THE CENTRAL SACRAMENTO VALLEY. HOWEVER...BRUNT OF STORM IS FORECAST TO AFFECT THE REGION TUESDAY AND WEDNESDAY. SNOW LEVELS AROUND 4500 TO 5000 FEET. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY HEAVIEST RAIN AND SNOW WILL FALL ACROSS NORTHERN AND CENTRAL CALIFORNIA TUESDAY INTO WEDNESDAY. THIS SYSTEM COULD BRING AROUND AN ADDITIONAL INCH OF LIQUID PRECIPITATION FOR THE VALLEY AND MOUNTAINS. THIS WOULD TRANSLATE AS UP TO A FOOT OF SNOW FOR ELEVATIONS NEAR 5000 FEET AND HIGHER. SNOW LEVELS LIFTING TO NEAR 6000 TO 7000 FEET BY WEDNESDAY. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
1 winter storm. Local standard time, as filed.
A winter storm brought up to a foot of snow to the higher elevations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251981.